- Contact your veterinarian immediately.
- If your pet seems agitated, place in a dark carrier, minimise noise and transport to your veterinarian immediately.
- If your pet is not showing signs, your veterinarian may instruct you to induce vomiting, however, do not induce vomiting unless instructed to.
Dextroamphetamine, dexamphetamine, d-amphetamine
Signs may be seen immediately or may be delayed several hours with extended release formulations.
- Increased heart rate (tachycardia)
- Increased respiratory rate (tachypnoea)
- Dilated pupils (mydriasis)
- Changes in demeanour and appetite
- Head bobbing
- Facial tics
- Muscle tremors/twitching
- Weakness (due to low blood glucose)
- Death (due to multiple organ failure)
EFFECTS OF TOXICITY
ADHD medications contain amphetamines which act on neurotransmitters, causing stimulation of the nervous system and release of adrenaline. Tremors and seizures increase the body temperature, which can lead to heat-induced damage of red blood cells and breakdown of muscle tissue. Excretion of the breakdown products of muscle (myoglobin) through the kidneys can cause kidney damage.
Veterinary care may consist of decontamination (activated charcoal or gastric lavage), intravenous fluids, diagnostic tests including blood and urine tests, blood pressure monitoring, electrocardiogram (ECG) and seizure watch. If malicious poisoning is suspected, amphetamine can be detected in your pet’s urine.
Affected animals may require treatment with cardiac drugs, sedatives, muscle-relaxants, anti-convulsants and active cooling.
Animals ingesting the immediate release formulations may be in hospital for 12-24 hours, while those ingesting sustained release may require prolonged hospitalisation.
Fitzgerald KT & Bronstein AC (2013) Adderall® (amphetamine-dextroamphetamine) toxicity.Topics in Companion Animal Medicine 28:2-7.